Get your full text copy in PDF
Daiki Morikawa, Eiji Hiraoka, Kotaro Obunai, Yasuhiro Norisue
(Department of Internal Medicine, Tokyo Bay Urayasu Ichikawa Medical Center, Urayasu, Chiba, Japan)
Am J Case Rep 2018; 19:978-984
Drug reaction with eosinophilia and systemic symptoms (DRESS) is a clinical syndrome that can be life-threatening, depending on the organs involved. Although DRESS commonly presents with skin lesions, myocarditis and pericarditis associated with DRESS, although rare, can be fatal. A case of DRESS associated with myocarditis is presented with a review of the literature of 43 reported cases of DRESS associated with myocarditis that included the present case, to evaluate the effectiveness of treatment of DRESS with corticosteroids.
CASE REPORT: A 33-year-old man presented with fever, diarrhea, and a diffuse maculopapular rash, four weeks after being treated with antibiotics and a nonsteroidal anti-inflammatory drug (NSAID). He developed renal failure, liver dysfunction, and profound hypotension with severe left ventricular dysfunction that required mechanical cardiac support. A diagnosis was made of myocarditis associated with DRESS syndrome. After treatment began with prednisolone, the skin rash, multi-organ dysfunction, and cardiogenic dysfunction resolved.
CONCLUSIONS: Myocarditis is a rare complication associated with DRESS, but when it is suspected, urgent echocardiography should be performed, particularly when hemodynamic instability occurs. Early diagnosis, removal of the causative agent, and treatment with corticosteroids are important to reduce mortality from cardiac involvement in patients with DRESS.